Skip to content

Scoring the job safety analysis (JSA)

In the job safety analysis (JSA) part of a risk assessment you break the work into activities. For each row you write down the hazard, who could be harmed and what you do about it — and you score the risk: S (severity) × V (likelihood / frequency) = R (risk). The score is printed too, and it shows which step carries the most risk.

  • Permission: preparing a risk assessment — ptw:assess.
  • Prerequisite: a draft risk assessment (an approved one cannot be changed).
  1. Add a row with “Add row”. Fill in Activity, Hazard, Who can be harmed.
  2. Say when it happens. When: Before work, During work or After work. Optional; consecutive rows of the same phase are grouped together on paper as well.
  3. Score the severity (S, 1–5). The possible consequence: 1 very low · 2 low · 3 medium · 4 high · 5 very high.
  4. Score the likelihood / frequency (V, 1–5). 1 rare · 2 unlikely · 3 possible · 4 likely · 5 frequent.
  5. Read the risk (R). R = S × V — the system calculates it; it cannot be typed. The level (e.g. Medium, High) is shown next to the score with a colour and a label.
  6. Write the control, the owner and the reference. Control measure says what you do against the risk; Owner and Reference (e.g. which box or instruction) are printed too.
  • Every filled row shows its R score and level.
  • The assessment can be approved (when the JSA is required, at least one filled row is needed: activity + control).
  • “The job safety analysis needs at least one filled row (activity + control).” When the JSA is required, one row must carry at least this much.
  • “No score”. If S or V is empty, R cannot be calculated — score both.
  • Is the score the risk AFTER the control? No: S and V are the initial (pre-control) risk; the control reduces it.
  • The level thresholds (which R is medium, which is high) come from the rule pack, not from the user.
  • Whether the JSA is required is set in the risk-assessment template.

Last updated: